Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

effexor withdrawal help required

I am on day three of my second attempt to get off Effexor.  I reduced from 225mg to 37.5 in 5 weeks and then hit the horrendous withdrawal that many have described.  after 36 hours I took 37.5 and continued taking it for another 3 weeks.  Doctor started me on Wellbutrin 3 weeks ago and I'm up to 200mg now.

I am on my second attempt to get off this poison and while it is certainly better than the last time I am still really suffering.  I WILL NOT take Effexor again.  I have constant brain zaps and am totally nauseous.  My mouth is watering just as if I'm about to be sick but haven't puked yet.  I've been drinking water and eating bread but anything else is a real struggle.  When I sit I want to stand, when I stand I wobble, when I lie down I can't sleep well.

Has anyone found a successful aid (that is not another perscription med) to the symptoms?  My friends mother is an ER nurse and she thinks I should go to the hospital for some IV fluids. I don't know that will help and I can't face the hours and hours in ER waiting rooms.

Can anyone tell me about their experience and how long withdrawal lasted?  I've seen posts from some users that the brain zaps last for months
4 Responses
455167 tn?1259261471
Hello. Welcome to the world of inadequately tested drugs. You can thank the FDA and the multi billion dollar pharmaceutical industry. The withdrawal syndrome and the recall of meds that have only been around a short time, are likely just the tip of the iceberg. As far as effexor, I ran out for a few days (had been on 150mg for a few years) and thought I was losing my mind. From what I've observed, a tapering schedule needs to be VERY gradual, more so than what many are instructed to use. As far as minimizing the effects, I've used alcohol in the past, so I imagine other sedatives would help too. Unfortunately, this can cause another dependency issue, so its a real rock vs hard place situation. I suppose the least harmful option would be to slowly taper. How long and what dosage? I don't think there is a generic answer for every case. Screwing around with brain chemistry can be tricky, and I personally think that our society as a whole is way overmedicated, and making the drug companies rich in the process. But on an individual level, its hard to say what will work. Anyhoo, you're not alone and I wish you the best in getting through your struggle. Take care, GM
Avatar universal
You're posting on the anxiety forum, but you're on Effexor and Wellbutrin, which are more useful as antidepressants as they can be stimulating, especially Wellbutrin.  The question is, then, why the Wellbutrin?  It's stimulating nature may be exacerbating your withdrawal -- other meds do not substitute for any other med, particularly ones in a completely different class such as Wellbutrin and Effexor.  So that's one avenue of research.  You can also try a hefty dose of fish oil every day -- many have reported this helps with the brain zaps.
Avatar universal
I was on 225 mg of efexor for 10 years.  I tapered off by 37.5 mgs every two weeks and I am on day 3 of not having any efexor.  I didn't have a lot of withdrawals while I was tapering off, they hit me when I was off it all together.  I'm having insane dizziness everytime I move my head and stomach cramps and naseua are making it impossible to leave the house.  I called an acupuncturist today and he treated me for my digestion and emotional well being and I feel SO much better.  I will continue to go for as long as I need to help with the symptoms.  I recommend acupuncture to help cope with the symptoms.
Avatar universal
HEY GUYS ANYONE WHO IS SUFFERING FROM WITHDRAWAL FROM EFFEXOR, FIRST WEAN DOWN TO 37.5. I'VE BEEN FINALLY OFF EFFEXOR COMPLETELY AFTER TAKING IT FOR 6 MONTHS. AFTER I GOT DOWN TO 37.5 MY DOCTOR TOLD ME TO TAKE NOTHING, AND I WAS HAVING UNBEARABLE WITHDRAWL SUCH AS SENSATIONS IN MY HEAD AND FACE, AND "BRAIN ZAPS". SO I DECIDED TO GO BACK AND HE ACTUALLY GAVE ME 10MG OF PROZAC TO OFFSET THE WITHRAWL FROM THE EFFEXOR AND IT WORKED!. HE TOLD ME TO TAKE ONE DAY OF 37.5 EFFEXOR, AND 10MG OF PROZAC. THEN FOR 3-5 DAYS TAKE JUST THE 10MG OF PROZAC. I FELT A LITTLE SICK STILL GETTING OFF THE EFFEXOR WITH THE PROZAC BUT IT WAS NOT NEARLY AS BAD. THE REASON HE GAVE THE PROZAC TO OFFSET THE EFFEXOR SIDE EFFECTS IS BECAUSE PROZAC HAS A MUCH LONGER HALF LIFE THAN EFFEXOR. THE SEROTONIN IN YOUR BRAIN STAYS MORE STABLE WITH THE PROZAC IN YOUR SYSTEM, AS THE DRUGS GRADUALLY COMES OFF YOU ARE ABLE TO SLOWLY WEAN OFF. I HOPE THIS HELPED, PLEASE SPEAD THE WORD TO OTHER PEOPLE TAKING EFFEXOR TO TAKE THE 10MG OF PROZAC IT ACTUALLY HELPED.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?